Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 23, NWS Midland/Odessa, TX

March 30, 2020Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 30, 2020, 1:16 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 30, 2020, 11:00 AM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2020, 1:16 AM MDT (07:16 UTC)
In effect from
Mar 30, 2020, 11:00 AM MDT
Expired
Mar 30, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:38 PM MDTNON-TSTM WND GST 643 Nw Pine Springs, TX64 MPH WIND GUST AT THE GUADALUPE BOWL RAWS.
Mar 30, 1:52 PM MDTNON-TSTM WND GST 664 S Pine Springs, TXWIND GUST AT GUADALUPE PASS OF 57 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS74 KMAF 300716
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
216 AM CDT Mon Mar 30 2020

NMZ027-TXZ270-271-302030-
/O.UPG.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/
/O.NEW.KMAF.HW.W.0023.200330T1700Z-200331T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
116 AM MDT Mon Mar 30 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274-
276>278-302030-
/O.NEW.KMAF.WI.Y.0011.200330T1700Z-200331T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler-
Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, 
Van Horn, Pecos, Marfa, Fort Davis, and Alpine
216 AM CDT Mon Mar 30 2020 /116 AM MDT Mon Mar 30 2020/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
287 
WWUS74 KMAF 301933
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
233 PM CDT Mon Mar 30 2020

NMZ027-TXZ270-271-310100-
/O.CON.KMAF.HW.W.0023.000000T0000Z-200331T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
133 PM MDT Mon Mar 30 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations. Be especially careful driving in these mountainous
  areas. People driving high-profile vehicles should strongly
  consider postponing travel until the winds subside. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274-
276>278-310100-
/O.CON.KMAF.WI.Y.0011.000000T0000Z-200331T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler-
Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, 
Van Horn, Pecos, Marfa, Fort Davis, and Alpine
233 PM CDT Mon Mar 30 2020 /133 PM MDT Mon Mar 30 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 29, 11:13 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 29, 11:13 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 AM CDT Mon Mar 30 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

VFR conditions with just some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours.
Southeast to southwest winds of 5 to 15 mph will become westerly
at 20 to 35 mph and gusty by afternoon. The winds should diminish
to 10 to 15 mph after sunset.

12

&&

.PREV DISCUSSION... /issued 613 PM CDT Sun Mar 29 2020/

DISCUSSION...

Please see the 00z aviation discussion below.

AVIATION...

Continued VFR conditions for the next 24 hrs. Winds will remain
slightly elevated (>12kts) for most terminals thanks to nocturnal
jet. Winds will decrease overnight between 6-10z for all sites
with KFST decreasing latest. Dryline will push west quickly during
the morning with winds increasing rapidly behind the
boundary. Expect sustained over 20kts and gusts between 35-40kts
at times during the PM for all sites. Some BLDU will be possible.

PREV DISCUSSION... /issued 306 PM CDT Sun Mar 29 2020/

DISCUSSION...

Current sfc obs across West TX show return flow on the back side of
a sfc high which now resides over N TX/S OK. Southwest flow aloft is
present over the region accompanied by a fetch of SCT to BKN cirrus.
By 00-03Z a 35-40 kt LLJ should develop which will draw Gulf of
Mexico moisture back into the area. High-res models show 40+F Dew
Points reaching Upper Trans Pecos around 12Z. By early tomorrow
morning, a shortwave trof will swing across the Four Corners area
into the TX Panhandle which will in turn induce a sfc low over SE
CO/SW KS. Further S in our region, a dryline should sharpen and
begin to progress E throughout the day. Meanwhile, a strengthening
700 hpa jet along the base of the upper trough will overspread
the area and bring windy to very windy conditions to the Guadalupe
Mountains and adjacent plains. A High Wind Watch remains in
effect and will most likely be converted to a warning by the next
forecast issuance. Wind Advisories may be needed as well. A line
of storms could develop across the far eastern CWA and race east
into the Hill Country tomorrow afternoon, but the remainder of the
area will see windy and very dry conditions with high
temperatures in the upper 70s to lower 80s.

The departing shortwave trof will drag a weak cold front into the
northern half of the CWA early Tuesday, however this front will
quickly wash out by the afternoon and lead to a very pleasant day
with much less wind. Warm and comfortable weather should last
through the remainder of next week with wind speeds not looking too
crazy through Friday. Unfortunately PoPs on the latest model runs
have come in much lower for Friday with the passage of another
shortwave/cold front. At least this front should help cool
temperatures down near normal by next weekend.

-Salerno

FIRE WEATHER...

Dry conditions continue this afternoon even with surface flow
returning to the southeast. Winds will begin to increase over the
next few hours becoming gusty by sunset which could lead to some
brief elevated fire weather conditions across the area. Expect poor
recovery west of the Pecos River with excellent recovery over the
Permian Basin as a moisture surge pushes in overnight.

A strong storm system will move across the Southern Plains during
the day tomorrow bringing more windy and very dry conditions.
Critical to localized extreme fire weather conditions are looking
more likely now as the dryline surges east by afternoon with
forecast models showing even drier air now moving in. West winds
sustained near 30 mph will be possible for much of the area with
RH's falling to near/below 10 percent. ERC's continue to show a
sharp upward trend in the Trans Pecos with values now near the 60th
percentile. For this reason will upgrade that part of the Fire
Weather Watch to a Red Flag Warning. Will leave the rest of the
watch as is with more green-up present further north and east. It is
possible the Red Flag Warning will need to be expanded in the SE NM
and further east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  49  76  53 /  10   0   0   0
Carlsbad                       77  43  77  50 /   0   0   0   0
Dryden                         86  53  85  55 /   0   0   0   0
Fort Stockton                  84  49  78  55 /   0   0   0   0
Guadalupe Pass                 66  45  70  52 /   0   0   0   0
Hobbs                          73  43  75  49 /   0   0   0   0
Marfa                          73  38  75  44 /   0   0   0   0
Midland Intl Airport           80  48  77  53 /   0   0   0   0
Odessa                         77  48  78  53 /   0   0   0   0
Wink                           83  45  80  50 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 9 AM MDT Monday through Monday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Watch from 11 AM MDT Monday through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 10 AM this morning to 9 PM CDT this
     evening for Central Brewster County-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Marfa Plateau-Pecos-Reeves County Plains-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
     through this evening for Andrews-Chinati Mountains-Crane-
     Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Lower Brewster County-Presidio
     Valley.

     High Wind Watch from 11 AM MDT Monday through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

87
Hazardous weather outlook, Mar 29, 1:59 PM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 PM CDT Sun Mar 29 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 PM CDT Sun Mar 29 2020 /159 PM MDT Sun Mar 29 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Dry and breezy conditions will result in Near Critical Fire Weather
Conditions this afternoon and evening for areas near and along the
Pecos River in west Texas and southeast New Mexico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds are possible Monday across the Guadalupe and Delaware
Mountains. A High Wind Watch is in effect.

Critical to locally extreme fire weather conditions are expected
across parts of the region Monday afternoon. A Red Flag Warning is in
effect for much of the Trans Pecos, Davis Mountains, and adjacent
plains. A Fire Weather Watch is in effect Monday for surrounding
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:16 AM MDTWind AdvisoryMAFEddy, Lea18 hr

Nearby

High Wind Warnings in New Mexico, 2020High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.